Alabama, 2018

Winter Storm in Alabama, January 16 to 17, 2018

January 16 to 17, 2018 · NWS BMX · 12 events in 12 counties and zones

During the morning of January 16th, a band of light snow moved into Northwest Alabama, and then progressed southward towards the I-20 corridor during the afternoon as it trended toward a weakened state. Due to limited moisture content, snowfall amounts were less than one inch for areas along and north of I-20.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

During the morning of January 16th, a band of light snow moved into Northwest Alabama, and then progressed southward towards the I-20 corridor during the afternoon as it trended toward a weakened state. Due to limited moisture content, snowfall amounts were less than one inch for areas along and north of I-20. An upstream 500mb trough continued to dig southward, with a lobe of energy and associated swath of higher moisture content that would move across the southern portions of Central Alabama, especially along the I-85 corridor. For these areas, between two and four inches of snow fell during the evening of January 16th and into the early-morning hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 16, 3:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 16, 3:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
336 PM CST Tue Jan 16 2018

.SHORT TERM...

Snow is starting to move into the Birmingham Metro here just
before 2:00pm. A stronger band of heavier snow is stretching
through Pickens and Northern Tuscaloosa County now and should
start moving into the Tuscaloosa area in the next hour. Soundings
using any of the well-initialized models show completely saturated
profiles well into the dendritic growth zone. Temperatures aloft
remain well below freezing, which will not allow any melting of
the snowflakes. This combined with the saturated profiles not
allowing much evaporation is resulting in some fairly large
snowflakes that exhibit the "classic" dendrite snowflake shape.
One impressive feature is just how quickly the temperatures are
dropping as this band of snow approaches. In the last 40 minutes
or so, we've dropped 5 degrees here at the Shelby County Airport.
Birmingham has already dropped into the upper 20s while Anniston
is sitting at 41 degrees. We have gotten some reports of a brief
winter mix at the onset of precipitation, but this will quickly
transition to all snow as the colder air filter in.

The concern continues to be the icing of roads and bridges as the
initial snow melts then re-freezes when temperatures plummet.
We've already seen this occur in the northwestern counties as the
temperature in Hamilton is sitting at 20 degrees now. Travel is
highly discouraged throughout central AL this afternoon and
evening with some roads in the northwest already being deemed
impassable.

Overall, the current forecast seems to be on track with the
timings across Central AL. Some high resolution guidance still
hinting at re-development of the snow bands in the southeastern
counties tonight, so will continue mention of impacts through this
evening as the system moves south and east of the I-85 corridor.
Problem with increasing to wording is two-fold. One the
temperatures in this area did get up to the 50s and even near 60
degrees. This likely allowed the ground temperatures to warm up
and could possibly melt the initial amount of snow, so confidence
to increase to a Winter Storm Warning is not as high as needed at
this time, but we will be monitoring the trends very closely to
see if the upgrade is needed.

Did go ahead and break the Winter Weather Advisory into two
sections to discuss the differences in accumulation. The north
will see generally an inch with upwards of 1.5, whereas the south
could see 1.5 to 2 inches with possibly higher totals.

25/16

.LONG TERM...
Wednesday through Monday.

Wednesday/Thursday:
Strong cold air advection will be in place on Wednesday, on the
back side of the upper trough and to the east of a 1042mb surface
high centered over the Southern Plains/Ozarks. Clear skies will
be present due to the dry Arctic air mass, but midday 925 mb
temperatures around -12C and potential snowcover will keep
temperatures below freezing across the majority of the area
(generally north of US80/I-85). Highs will range from the upper
20s to low 30s north and be in the low 30s south. If the expected
band of snow across the southeastern counties materializes then
high temperatures there may need to be lowered. With breezy
northwest winds wind chills will still be in the upper teens to
low 20s even in the afternoon. Another hard freeze is expected
Wednesday night as the surface high moves eastward across the Deep
South with lows in the teens areawide.

The deep layer flow will become westerly on Thursday. This will
allow cold air advection to cease. But the air mass being advected
in from the west will still be cool initially, coming off an
additional area of snowcover over the ArkLaMiss. This combined
with shallow mixing due to high pressure overhead will only allow
highs to reach the low 40s. Temperatures will rise above freezing
by midday. Another cold night is expected Thursday night as high
pressure overhead results in ideal radiational cooling conditions.
All but the coldest spots in the northeast will remain above hard
freeze criteria (15), with lows ranging from the upper teens far
north to low 20s elsewhere.

Friday/Saturday:
The trough currently moving into the Pacific Northwest will split
into a couple pieces as it moves eastward, with the southern
piece forming a partially cutoff low over the Rio Grande region.
These waves will remain moisture starved over our area with just
mid/high level clouds at times. Warm air advection kicks in for
Friday/Saturday with deep layer west-southwesterly flow, allowing
highs to reach the 50s Friday and low 60s by Saturday.

Sunday/Monday:
A stronger Pacific trough will move across the CONUS during this
time period. This allows a Colorado low to deepen as it moves
northeast into the Great Lakes with a trailing cold front moving
through the area. There could be enough moisture ahead of the
front for some scattered showers Sunday. Models/ensembles are
showing some usual spread in the timing of the front, but expect a
line of widespread showers and at least isolated thunderstorms to
move across the area sometime in the Sunday night/early Monday
timeframe. Models show 60 dewpoints trying to creep up into our
southern counties, but dewpoints could easily underachieve given
this week's cold front scouring out moisture across the Gulf, and
a southeasterly component to the winds across our area. This will
be the main limiting factor for the development of any instability
across Central Alabama ahead of a possible QLCS. Will continue to
monitor given the shear and forcing, and mid-level lapse rates
around 6-6.5 C/km. But any low-end severe threat looks far too
marginal/questionable to mention in the HWO at this time.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

MVFR to IFR conditions expected this afternoon and evening with
light snow at most terminals. Improving conditions expected on
Wednesday.

An arctic front extended from near Mobile northeast to near
Montgomery to near Alexander City at this hour. Winds will shift
abruptly to the north upon passage of the front at MGM/TOI in the
next few hours. Expect lowering ceilings at our northern sites
from west to east as more snow arrives from the west. Our southern
sites will experience lowering ceilings later this afternoon and
evening as more precipitation develops over southwest Alabama and
moves to the northeast. Low level winds will remain out of the
north with some LLWS expected in a shallow layer just off of the
surface through the next few hours at ANB/ASN/EET.

Precipitation and coverage of BKN/OVC skies will subside after 06Z
tonight followed by continued improvement of CIG's through the end
of the cycle.

05

&&

.FIRE WEATHER...

An Arctic front will slide south of the area tonight with light
to moderate snow likely. Dry and very cold conditions are expected
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     12  29  14  41  17 /  80   0   0   0   0
Anniston    12  29  17  42  20 / 100   0   0   0   0
Birmingham  12  30  15  42  21 /  70   0   0   0   0
Tuscaloosa  13  32  16  43  22 /  70   0   0   0   0
Calera      13  30  18  43  22 / 100   0   0   0   0
Auburn      16  31  18  43  24 / 100  10   0   0   0
Montgomery  16  33  18  44  22 / 100  10   0   0   0
Troy        17  33  18  44  22 /  90  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Hard Freeze Warning from 9 PM this evening to 9 AM CST Thursday
for the following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Winter Weather Advisory until 6 AM CST Wednesday for the
following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Wind Chill Advisory from 9 PM this evening to 9 AM CST Wednesday
for the following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jan 16, 4:50 AM CST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
450 AM CST Tue Jan 16 2018

ALZ011>015-017>050-171400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
450 AM CST Tue Jan 16 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

An Arctic cold front is expected to bring light to moderate snow to
all of Central Alabama today and tonight. Snow accumulations are
forecast to remain under 2 inches, but temperatures in the 20s as the
snow occurs could lead to significant impacts to travel.

The cold air mass will result in a hard freeze with temperatures
falling into the teens tonight, with single digits possible in a few
locations across the north. Hazardous wind chills are also expected,
falling into the single digits below zero across the north and into
the single digits above zero across the south.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Temperatures in the teens and hazardous wind chills near or just
below zero will continue into Wednesday morning. Another hard freeze
with temperatures falling into the teens is expected Wednesday night
into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
required today and tonight.

In the hours before

Local storm report, Jan 16, 5:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     SNOW             CURRY                   33.96N 87.21W
01/16/2018  E0.0 INCH        WALKER             AL   PUBLIC

            AREAS OF ICY CONDITIONS, PRIMARILY ON
            SECONDARY ROADS. SNOW MEASUREMENT NOT TAKEN.

&&

GMS
Local storm report, Jan 16, 5:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     SNOW             SYLVAN SPRINGS          33.51N 87.03W
01/16/2018  E0.0 INCH        JEFFERSON          AL   PUBLIC

            ROADS GOING FROM WET TO ICY. SNOW
            MEASUREMENT NOT TAKEN.

&&

GMS
Local storm report, Jan 16, 5:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     SNOW             CORDOVA                 33.76N 87.18W
01/16/2018  E0.0 INCH        WALKER             AL   LAW ENFORCEMENT

            ICED BRIDGES REPORTED IN CORDOVA. SNOW
            MEASUREMENT NOT TAKEN.

&&

GMS
Local storm report, Jan 16, 5:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     SNOW             SNEAD                   34.12N 86.39W
01/16/2018  E0.0 INCH        BLOUNT             AL   COUNTY OFFICIAL

            ROADS IN SNEAD HAVE BEEN DEEMED IMPASSABLE
            BY THE MAYOR. SNOW MEASUREMENT NOT TAKEN.

&&

GMS
Local storm report, Jan 16, 5:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     SNOW             1 WNW US 80 AND AL 28   32.45N 88.00W
01/16/2018  E0.0 INCH        MARENGO            AL   PUBLIC

            ICY CONDITIONS ON THE BRIDGE. SNOW
            MEASUREMENT NOT TAKEN.

&&

GMS
Local storm report, Jan 16, 5:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     SNOW             2 NNW BROOKSVILLE       34.21N 86.48W
01/16/2018  E0.0 INCH        BLOUNT             AL   COUNTY OFFICIAL

            SEVERAL ROADWAYS IN THIS AREA HAVE ICY
            CONDITIONS, SOME IMPASSABLE. SNOW
            MEASUREMENT NOT TAKEN.

&&

GMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Randolph

When
January 16, 6:00 PM CST to January 17, 2:00 AM CST
Where
Randolph forecast zone
Reported by
Public
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Snowfall totals averaged 2 to 3 inches across the eastern portion of Randolph County.

Winter Storm, Dallas

When
January 16, 7:00 PM CST to January 17, 2:00 AM CST
Where
Dallas forecast zone
Reported by
Public
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Snowfall totals averaged 2 to 3 inches across the southern portion of Dallas County.

Winter Storm, Autauga

When
January 16, 7:00 PM CST to January 17, 3:00 AM CST
Where
Autauga forecast zone
Reported by
Public
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Snowfall totals averaged 2 to 3 inches across the southern portion of Autauga County.

Winter Storm, Elmore

When
January 16, 7:00 PM CST to January 17, 3:00 AM CST
Where
Elmore forecast zone
Reported by
Public
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Snowfall totals averaged 2 to 3 inches across the entire county.

Winter Storm, Tallapoosa

When
January 16, 7:00 PM CST to January 17, 3:00 AM CST
Where
Tallapoosa forecast zone
Reported by
Public
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Snowfall totals averaged 2 to 3 inches across the southern portion of Tallapoosa County.

Winter Storm, Chambers

When
January 16, 7:00 PM CST to January 17, 3:00 AM CST
Where
Chambers forecast zone
Reported by
Public
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Snowfall totals averaged 2 to 3 inches across the Chambers County, with locally higher amounts near 3.5 inches along the I-85 corridor.

Winter Storm, Montgomery

When
January 16, 9:00 PM CST to January 17, 3:00 AM CST
Where
Montgomery forecast zone
Reported by
Broadcast Media
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Snowfall totals averaged 2 to 3 inches across the entire county, with the higher amounts in the city of Montgomery.

Winter Storm, Lowndes

When
January 16, 9:00 PM CST to January 17, 3:00 AM CST
Where
Lowndes forecast zone
Reported by
Public
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Snowfall totals averaged 2 to 3 inches across the entire county.

Winter Storm, Macon

When
January 16, 9:00 PM CST to January 17, 4:00 AM CST
Where
Macon forecast zone
Reported by
Public
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Snowfall totals averaged 2-3 inches across Macon County.

Winter Storm, Lee

When
January 16, 10:00 PM CST to January 17, 4:00 AM CST
Where
Lee forecast zone
Reported by
Public
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Snowfall totals averaged 2 to 3 inches across Lee County with several reports of 3 to 3.5 inches along the I-85 corridor.

Winter Storm, Bullock

When
January 16, 10:00 PM CST to January 17, 5:00 AM CST
Where
Bullock forecast zone
Reported by
Public
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Snowfall totals averaged 2 to 3 inches across the northern portion of Bullock County.

Winter Storm, Russell

When
January 16, 10:00 PM CST to January 17, 5:00 AM CST
Where
Russell forecast zone
Reported by
Public
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Snowfall totals averaged 2 to 3 inches across the northern portion of Russell County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736842, 736831, 736833, 736835, 736840, 736851, 736837, 736839, 736853, 736848, 736854, 736855.